Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 231, NWS Norman, OK

April 30, 2004Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 30, 2004, 6:08 PM CDT for Bryan County, Oklahoma. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 6:08 PM CDT (23:08 UTC)
Expired
Apr 30, 2004, 7:15 PM CDT
In force
67 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Bryan County, OK

The radar

The Norman radar (KTLX), 176 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS54 KOUN 302308
SVROKC
OKC013-010015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 715 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES WEST OF MEAD...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ACHILLE...ALBANY...ARMSTRONG...
  BENNINGTON...BLUE...BOKCHITO...CADDO...CALERA...COLBERT...DURANT...
  HENDRIX...KEMP...MEAD...SILO...UTICA AND WADE

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 70 MPH ARE LIKELY.

LAT...LON 3412 9655 3379 9657 3372 9633 3388 9594
      3416 9595

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:33 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 3:33 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT FRI APR 30 2004

.DISCUSSION...
SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON ALONG
COLD FRONT AND BOUNDARY FROM CONVECTION LAST NIGHT.
EXPECT STORMS TO BECOME MORE NUMEROUS BEFORE DEVELOPING
INTO COMPLEX LATER THIS EVENING AS LLJ INTENSIFIES.
COULD BE SOMEWHAT SIMILAR TO LAST WEEKENDS SYSTEM WHERE
BEST MOISTURE REMAINS TO THE SOUTH AND ELEVATED STORMS
WEAKEN ON COLD SIDE OF SURFACE BOUNDARY.  HAVE ISSUED
FLOOD WATCH FOR SOUTHEAST COUNTIES AND ONE COUNTY IN TEXAS
WITH POTENTIAL FOR 1 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS.

EXPECT RAIN CHANCES TO BE CONFINED TO SOUTHEAST PARTS OF FA
SATURDAY MORNING.  RATHER COOL AIRMASS FOR MAY WILL BE IN PLACE
FOR THE WEEKEND WITH SECONDARY WIND SHIFT COMING LATE SUNDAY.
AFTER A COOL START MONDAY...EXPECT A GRADUAL WARMING TREND
DURING THE WEEK WITH DRY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  61  44  71 /  70  10  10  10
HOBART OK         43  64  42  72 /  50  10  10  10
WICHITA FALLS TX  49  61  45  73 /  70  10  10  10
GAGE OK           39  63  39  71 /  30  10  10  10
PONCA CITY OK     45  62  42  70 /  60  10  10  10
DURANT OK         53  62  46  73 /  90  50  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH OKZ032-041>043-045>048-050>052.
TX...FLOOD WATCH TXZ090.

&&

6
Hazardous weather outlook, Apr 30, 12:05 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 30 2004

OKZ004>048-050>052-TXZ083>090-011200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTH TEXAS AND...SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MUCH OF
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM ARCHER
CITY... TO RYAN... TO SULPHUR... TO CALVIN OKLAHOMA. THE SLIGHT RISK
AREA IS NORTH OF THE MODERATE RISK AND EAST OF A LINE FROM MUNDAY
TEXAS... TO LAWTON... TO YUKON... TO STILLWATER.

TIMING...
SEVERE STORMS ARE MOST LIKELY NOW THROUGH AROUND MIDNIGHT... BUT A
FEW SEVERE STORMS COULD PERSIST WELL INTO THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM STILLWATER... TO THE OKLAHOMA CITY METRO
AREA... TO FREDERICK THIS MORNING WILL MOVE ONLY SLOWLY
SOUTHEASTWARD THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES EASTWARD FROM THE SOUTHERN ROCKIES. ALONG AND AHEAD OF THE
FRONT... THE AIRMASS WILL BECOME MODERATELY TO STRONGLY UNSTABLE BY
MID TO LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT AND ALSO ALONG A DRYLINE THAT WILL DEVELOP OVER SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. DEEP LAYER WIND SHEAR WILL BE
SUFFICIENT TO SUPPORT SEVERE STORMS... AND A FEW SUPERCELLS.  THE
MOST INTENSE STORMS ARE EXPECTED TO BE ACROSS PORTIONS OF WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA WHERE THE AIRMASS WILL BE MOST
UNSTABLE... AND MOISTURE WILL BE MOST PLENTIFUL.  THE TORNADO THREAT
MAY BE SOMEWHAT LIMITED DUE TO RATHER WEAK LOW LEVEL WIND SHEAR...
BUT ANY SUPERCELLS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS.  AS THE EVENT PROGRESSES THIS EVENING... STORMS
SHOULD EVOLVE INTO A COMPLEX DURING THE EVENING AND OVERNIGHT
HOURS... WITH A CONTINUED THREAT OF HAIL AND HIGH WINDS... ALONG
WITH AN INCREASING THREAT OF HEAVY RAINFALL AND POSSIBLE FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL STILL BE A RISK OF THUNDERSTORMS PARTS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA ON SATURDAY AS THE COLD FRONT CONTINUES TO
PUSH SOUTHEAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY... MAY 1.

MAXWELL

In the hours before

Special weather statement, Apr 30, 5:47 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI APR 30 2004

OKZ052-302315-
BRYAN OK-
547 PM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF KINGSTON AT AT 547
PM...MOVING EAST AT 25 MPH. THIS STORM HAS A HISTORY OF DAMAGING
HAIL AND WIND.

PEOPLE IN BRYAN COUNTY...INCLUDING THE CITY OF DURANT AND LAKE
TEXOMA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 30, 5:55 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT FRI APR 30 2004

OKZ018-019-025-302315-
KINGFISHER OK-LOGAN OK-OKLAHOMA OK-
555 PM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHEAST
KINGFISHER...LOGAN AND NORTHWEST OKLAHOMA COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED BETWEEN YUKON AND PIEDMONT AT 555
PM CDT...MOVING NORTHEAST AT 30 MPH.  THIS STORM WILL PRODUCE
DAMAGING HAIL...POSSIBLY AS LARGE AS GOLFBALLS.

PEOPLE IN SOUTHEAST KINGFISHER...LOGAN AND NORTHWEST OKLAHOMA
COUNTIES...INCLUDING THE CITIES OF EDMOND AND GUTHRIE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 30, 5:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     3 W MARIETTA            33.93N 97.18W
04/30/2004  60 MPH           LOVE               OK   EMERGENCY MNGR

            ESTIMATED WIND SPEED

0518 PM     HAIL             3 W MARIETTA            33.93N 97.18W
04/30/2004  1.75 INCH        LOVE               OK   EMERGENCY MNGR

0530 PM     HAIL             3 SE UNION CITY         35.36N 97.90W
04/30/2004  1.00 INCH        CANADIAN           OK   PUBLIC

&&

PIKE
Special weather statement, Apr 30, 6:00 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT FRI APR 30 2004

TXZ089-302315-
ARCHER TX-
600 PM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF MEGARGEL AT
600 PM CDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Apr 30, 6:04 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT FRI APR 30 2004

OKZ018-019-025-302315-
KINGFISHER OK-LOGAN OK-OKLAHOMA OK-
604 PM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER...LOGAN AND
OKLAHOMA COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF CASHION AT 604 PM
CDT...MOVING NORTHEAST AT 35 MPH.  THIS STORM HAS A HISTORY OF
PRODUCING LARGE... DAMAGING HAIL.  THE STORM IS EXPECTED TO MOVE
INTO SOUTHWEST LOGAN COUNTY AROUND 615 PM... AND MAY CLIP THE
ADJACENT CORNERS OF KINGFISHER AND OKLAHOMA COUNTIES.

PEOPLE IN EXTREME SOUTHEAST KINGFISHER...LOGAN AND EXTREME NORTHWEST
OKLAHOMA COUNTIES...INCLUDING THE CITY OF GUTHRIE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

CMS
Local storm report, Apr 30, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             LEBANON                 33.99N 96.91W
04/30/2004  1.00 INCH        MARSHALL           OK   PUBLIC

0230 PM     HAIL             WAURIKA                 34.17N 98.00W
04/30/2004  1.75 INCH        JEFFERSON          OK   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFFS OFFICE

0245 PM     HAIL             WAURIKA                 34.17N 98.00W
04/30/2004  1.75 INCH        JEFFERSON          OK   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFFS OFFICE

0601 PM     HAIL             6 N YUKON               35.59N 97.75W
04/30/2004  1.00 INCH        CANADIAN           OK   AMATEUR RADIO

&&

PIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:47 PM CDTSevere Thunderstorm WarningOUNCotton43 min
Apr 29, 10:10 PM CDTSevere Thunderstorm WarningOUNTillman35 min
Apr 29, 10:23 PM CDTSevere Thunderstorm WarningOUNCotton52 min
Apr 29, 11:26 PM CDTSevere Thunderstorm WarningOUNCotton34 min
Apr 29, 11:37 PM CDTSevere Thunderstorm WarningOUNKiowa38 min
Apr 30, 12:31 AM CDTSevere Thunderstorm WarningOUNKiowa44 min
Apr 30, 2:30 AM CDTFlash Flood WarningOUNKiowa3 hr
Apr 30, 12:27 PM CDTSevere Thunderstorm WarningOUNCotton48 min
Apr 30, 12:31 PM CDTSevere Thunderstorm WarningOUNJefferson59 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningOUNJefferson62 min
Apr 30, 2:16 PM CDTTornado WarningOUNJefferson44 min
Apr 30, 2:22 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson53 min
Apr 30, 2:27 PM CDTSevere Thunderstorm WarningOUNGreer48 min
Apr 30, 2:52 PM CDTSevere Thunderstorm WarningOUNKiowa23 min
Apr 30, 3:02 PM CDTTornado WarningOUNJefferson43 min
Apr 30, 3:20 PM CDTFlash Flood WarningOUNJefferson3 hr
Apr 30, 3:44 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love61 min
Apr 30, 3:58 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pottawatomie47 min
Apr 30, 4:30 PM CDTTornado WarningOUNLove30 min
Apr 30, 4:41 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
Apr 30, 4:55 PM CDTSevere Thunderstorm WarningOUNGrady35 min
Apr 30, 4:59 PM CDTSevere Thunderstorm WarningOUNLove46 min
Apr 30, 5:24 PM CDTSevere Thunderstorm WarningOUNMarshall51 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Apr 30, 6:14 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan46 min
Apr 30, 6:20 PM CDTSevere Thunderstorm WarningOUNMarshall25 min
Apr 30, 6:38 PM CDTSevere Thunderstorm WarningOUNNoble37 min
Apr 30, 6:59 PM CDTSevere Thunderstorm WarningOUNLogan, Payne31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.